Over-the-Counter Ibuprofen: A Reversible Cause of Hypertension and Headache

December 1, 2004
John S. Warner, MD
John S. Warner, MD

The patient is a 47-year-old man who began to experiencefrequent headaches about 6 years before hepresented to a neurology clinic. The headaches rapidly progressedto become daily and almost constant. He describeda sensation of dull pressure in both temples that was presenton or within a few hours of awakening and that persistedfor the remainder of the day. He experienced a moreintense, disabling, throbbing pain in the same locationonce or twice a week, with photophobia and nausea, thatmight last 2 to 3 days. The patient took 2 to 6 over-thecounter(OTC) analgesic tablets each day-usually200 mg of ibuprofen. These would dull but not terminatethe pain.

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 




When encountering a patient with new-onset hypertension, the physician needs to obtain a complete history, perform a thorough examination, and order appropriate laboratory studies to try to determine the cause. Often, a specific cause for the blood pressure elevation cannot be found and the patient is labeled as having essential, or primary,hypertension. He or she is then given long-term antihypertensive therapy with the hope that the pressure will become lower and its complications will be reduced or delayed.

Many physicians do not realize that daily OTC analgesics-especially NSAIDs-can cause secondary hypertension.1-3 If the analgesics are not stopped, the blood pressure may remain elevated for months or years. Likewise, many physicians are not aware that the most common cause of chronic daily or almost daily headaches is the daily or almost daily use of medications for symptomatic relief of headache pain.4 The case history presented here documents how the failure to recognize these possibilities resulted in a patient having 512 years of daily prolonged headaches and taking unnecessary antihypertensive medications.

REBOUND HEADACHE

Rebound headache-also called chronic refractory headache, chronic migraine, transformed migraine, and a host of other names-typically presents as a constant, dull, tension-type headache with frequent superimposed more intense migrainelike attacks.5 The patient uses pain relief medications daily or almost daily that only dull or briefly stop the pain.
Medications to prevent headache are ineffective when a patient is in the rebound state. Some patients can recall a specific illness, operation, or injury for which they initiated the daily medications. Many, however-especially those with a prolonged history of headache-cannot recall a specific precipitating event: these patients might describe a sudden or gradual development of daily headache.

This patient’s story was typical for rebound headaches- a condition that can be suspected from the history and proved only by the delayed termination of the daily headaches after total omission of all pain relief medications that might cause this problem (namely, aspirin, acetaminophen, NSAIDs, opiates, ergotamine, triptans, and caffeine). No laboratory test points to this diagnosis. The offending medications must be avoided until the goal of 6 consecutive pain-free days is reached. Although some patients note cessation of daily headache in 1 week, the mean time for patients to experience 6 consecutive painfree days is 3 months.5 A few patients might not reach this goal until the 12th month or later.

This patient’s hypertension was not identified until after he had used OTC analgesics for 6 months. There have been many other patients seen in our tertiary headache clinic in whom hypertension developed after the use of NSAIDs and in whom blood pressure returned to normal after daily analgesics were discontinued.

WHICH CAME FIRST: HYPERTENSION OR HEADACHE?

Physicians often fail to inquire or consider which came first, the blood pressure elevation or the frequent headaches. In 1953, Stewart6 documented that hypertension alone rarely causes headaches unless the systolic pressure is over 200 mm Hg and the diastolic pressure exceeds 120 mm Hg.

In the past 15 years, numerous articles have stressed that analgesics-especially NSAIDs-can cause mild elevations of blood pressure3,7-11 or affect the control of preexisting hypertension.3,8 The mean elevation of systolic pressure is often only 5 mm Hg9 and varies between the nonselective NSAIDs. Ibuprofen is less likely to cause elevations of pressure than piroxicam, indomethacin, naproxen, celecoxib, or rofecoxib.3 The Nurses Health Study reported that the risk of hypertension was slightly greater in women who were using acetaminophen 22 or more days per month than in those using NSAIDs 22 or more days per month.10 Aspirin is occasionally cited as a cause of minimal elevations of blood pressure. One article describes the case of an elderly patient using salsalate in whom hypertension developed.11

In short: essentially all analgesics can elevate blood pressure in some persons. The mechanism is not fully understood.

When one looks at the chapters on hypertension in recent textbooks of medicine, NSAIDs are included in the lists of agents that cause secondary hypertension; however, this cause of hypertension is not stressed in the accompanying text.1,2 In the most recent edition of a popular textbook of family practice, NSAIDs were not included in the list of drugs causing this problem.12 It is not surprising that the busy practitioner might be unaware of this problem.
When confronted with a patient with new-onset hypertension, clues that suggest secondary hypertension and rebound headache include a history of headaches that began before the onset of hypertension; blood pressure of less than 200/120 mm Hg in a patient with daily headache; and daily tension-type headaches with intermittent migraine attacks that start when the patient awakens or shortly thereafter and that persist most of the day.

Frequent consumption of OTC ibuprofen is a cause of hypertension and of chronic daily headaches. Both can be reversed by discontinuing the drug.

References:

REFERENCES:


1.

Wood AJJ. Adverse reactions to drugs. In: Braunwald E, Fauci AS, KasperDL, et al, eds.

Harrison’s Principles of Internal Medicine

. 15th ed. New York: Mc-Graw Hill; 2001:430-438.

2.

Ramsey LE. Secondary hypertension. In: Warrell DA, Cox TW, Firth JD,Benz EJ Jr, eds.

Oxford Textbook of Medicine

. 4th ed. New York: Oxford UniversityPress; 2003:179.

3.

Armstrong EP, Malone DC. The impact of nonsteroidal anti-inflammatorydrugs on blood pressure, with emphasis on newer agents.

Clin Ther.

2003;25:1-18.

4.

Warner JS. The majority of chronic headaches of prolonged duration are reboundheadaches: a new look at old data.

Headache

. 2002;42:835-837.

5.

Warner JS. The outcome of treating patients with suspected reboundheadaches.

Headache

. 2001;41:685-692.

6.

Stewart IM. Headache and hypertension.

Lancet.

1953;26:1261-1266.

7.

Johnson AG. NSAIDs and increased blood pressure. What is the clinical significance?

Drug Saf.

1997;17:277-289.

8.

Fierro-Carrion GA, Ram CV. Nonsteroidal anti-inflammatory drugs (NSAIDs)and blood pressure.

Am J Cardiol.

1997;80:775-776.

9.

de Leeuw PW. Nonsteroidal anti-inflammatory drugs and hypertension. Therisk in perspective.

Drugs.

1996;51:179-187.

10.

Curhan GC, Willett WC, Rosner B, Stampfer MJ. Frequency of analgesicuse and risk of hypertension in younger women.

Arch Intern Med.

2002;162:2204-2208.

11.

Phillips BB, Joss JD, Mulhausen PL. Blood pressure elevation in a patienttreated with salsalate.

Ann Pharmacother.

2002;36:624-627.

12.

Yakubov SJ, Bope ET. Cardiovascular disease. In: Rakel RE, ed.

Textbook ofFamily Practice.

Philadelphia: WB Saunders; 2002:752-787.